prozac perscription and suicidal thoughts?

Ask about and discuss antidepressants here.

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
Inthe10s
Guest
Posts: 2
Joined: Sun Nov 18, 2007 10:23 am

prozac perscription and suicidal thoughts?

Postby Inthe10s » Tue May 20, 2008 5:20 pm

Hello, i have just recentley been perscribed prozac for mild depression, and anxitey. I am only 20 years old and i was reading about how the drug may "increase" suicidal thoughts or acts in younger paitents. I have NEVER EVER even thought of suicide or harming myself in any way, but with that being a known side effect just terrifies me. Is that a warning for people currentley suffering from suicidal thoughs, or can it actually become a symptom that i have never felt before?

Dr. E. Seigle
Psychiatrist
Posts: 258
Joined: Sun Feb 10, 2008 2:35 pm

Re: prozac perscription and suicidal thoughts?

Postby Dr. E. Seigle » Mon Jun 09, 2008 10:32 pm

Hi in the 10s,

Not only Prozac, but nearly all of the similar, "SSRI" antidepressants, have been thought to occasionally lead to suicidal thinking in depressed individuals; this was most recently publicized in the treatment of adolescents. There is some controversy about this, in that its frequency is thought to be rather unusual, and that the rarity of this side effect warrants monitoring, but does not argue against the benefits of the use of these medications. Some think that the side effect of the SSRIs of feeling agitated, (known as "akathisia"), may lead to some suicidal thoughts in some.

The bottom line is that on one hand, no medication affecting the brain and one's mood should be taken without a doctor's careful monitoring, including for the rare occurence of suicidal thoughts as a side effect, depressed individuals can reap significant benefits from the SSRi anti-depressants, and should not have them withheld due to the fear of this rather unusual side effect.

If you depression is only mild to moderate, psychotherapy is as effective as medication, so you may want to consider this. Good luck!

-E. Seigle MD


Return to “Antidepressants”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.